MAUDE Adverse Event Report: SYNTHES TUTTLINGEN INSERTER-LARGE; MISC. ORTHO. SURGICAL INSTR.

SYNTHES TUTTLINGEN INSERTER-LARGE; MISC. ORTHO. SURGICAL INSTR.
Catalog Number PDL404
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Sedation (2368)
Date of Event 12/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent a procedure to implant a synthes prodisc lumbar (pdl) implant at an unknown level on (b)(6) 2016.During the procedure, while inserting the implant into the disc space, the surgeon noted the implant appeared to be malpositioned.When the surgeon attempted to reposition the implant and center the device, the pins on the end of the inserter broke off inside of the implant.The reported malfunction required that the surgeon explant the device and re-implant with a new pdl implant.A surgical delay of approximately 30 minutes was reported while the surgeon retrieved an alternate implant and completed the procedure.The procedure was completed successfully and the patient was reported as stable.Concomitant devices reported: superior endplate (part #: pdl-l-sp11s, lot #: 9941519, qty.1), polyethylene inlay (part #: pdl-l-pt10s, lot #: 9934735, qty.1), inferior endplate (part #: pdl-l-ip00s, lot #: 7791561, qty.1).This report is for one (1) inserter - large.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Part pdl404, supplier lot a7oa27, synthes lot 5042881: release to warehouse date: july 13, 2005.Supplier: synthes (b)(4).No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product investigation was completed: the distal pins on the arm with stopper and the arm without stopper are broken off.The broken pin for the arm with stopper was returned.The balance of the device is in good condition.The returned concomitant superior endplate (part pdl-l-sp11s, lot 9941519, quantity 1) and inferior endplate (part pdl-l-ip00s, lot 7791561, quantity 1) show signs of wear which are likely due to having to explant the devices due to the inserter malfunction.The returned concomitant devices in this complaint record show no evidence of having contributed to the event.A visual inspection, drawing review and dhr review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the device is already broken.Use of the returned devices is described in the prodisc-l total disc replacement technique guide.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The failure is most likely related to application of excessive force, off axis use, and repeated usage.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERTER-LARGE
Common Device Name
MISC. ORTHO. SURGICAL INSTR.
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen PA 78532
GM  78532
MDR Report Key6214360
Report Number2520274-2016-15804
Device Sequence Number16387799
Product Code LXH
UDI-Device Identifier10705034700564
UDI-Public(01)10705034700564(10)A7OA27
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDL404
Device Lot NumberA7OA27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/29/2016
Supplement Report FDA Received Date01/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART #: PDL-L-IP00S, LOT #: 7791561, QTY. 1; PART #: PDL-L-PT10S, LOT #: 9934735, QTY. 1; PART #: PDL-L-SP11S, LOT #: 9941519, QTY. 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR